Missouri, 2009

Flash Flooding and Hail in Missouri, March 24, 2009

March 24, 2009 · NWS SGF · 13 events in 8 counties and zones

A line of thunderstorms impacted portions of the Missouri Ozarks during the morning of 24 March. A few of these storms became marginally severe producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A line of thunderstorms impacted portions of the Missouri Ozarks during the morning of 24 March. A few of these storms became marginally severe producing large hail and damaging winds. Heavy rain caused flash flooding to occur in several areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 24, 2:49 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 24, 2:49 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 AM CDT TUE MAR 24 2009

.DISCUSSION...

THE PATTERN WILL REMAIN ACTIVE WITH THREE DISTINCT STORM SYSTEMS
IMPACTING THE AREA OVER THE NEXT FIVE DAYS. THE MAIN FORECAST
CONCERN IS WITH THE SYSTEM CURRENTLY AFFECTING THE REGION. A
WEAKER STORM SYSTEM IS THEN SLATED FOR MIDWEEK...BEFORE ANOTHER
STRONG SYSTEM TAKES AIM ON THE REGION LATE THIS WEEK.

TODAY...A NEARLY VERTICALLY STACKED LOW PRESSURE SYSTEM WILL
SLOWLY PULL NORTHEAST THROUGH THE CORN BELT. AT THE SURFACE...A
COLD FRONT IS SLOWLY OVERTAKING A DRY LINE IN KANSAS. LATEST MESO
ANALYSIS AND SHORT TERM MODEL GUIDANCE INDICATES 300 TO 500 J/KG
OF MLCAPE WITH LITTLE CINH WILL WORK INTO SOUTHEAST KANSAS AND FAR
WESTERN MISSOURI DURING THE PREDAWN HOURS. THERE IS A
WINDOW...ALBEIT SHRINKING...WHERE SUPERCELLS MAY REMAIN THE
DOMINANT CONVECTIVE MODE THROUGH 12Z OR SO. ALL MODES OF SEVERE
WILL BE POSSIBLE WITH ANY SUPERCELLS THAT WORK INTO THE WESTERN
COUNTIES.

AROUND SUNRISE...SHORT WAVE ENERGY COMING OUT OF THE DESERT
SOUTHWEST WILL TEND TO ACCELERATE THE COLD FRONT EASTWARD. CLOUD
LAYER SHEAR VECTORS BY THIS TIME WILL BECOME NEARLY PARALLEL TO
THE FRONT...SO EXPECT DISCRETE STORMS TO QUICKLY LINE OUT. THIS
LINE WILL THEN MARCH EAST ACROSS THE OZARKS THROUGHOUT THE DAY.
ENOUGH LOW LEVEL SHEAR WILL CONTINUE TO EXIST TO CARRY AN ISOLATED
TORNADO THREAT. WE WILL ALSO NEED TO WATCH FOR CLOUD BREAKS OUT
ACROSS SOUTH CENTRAL MISSOURI. TEMPERATURES ARE ALREADY GETTING A
WARM START...AND ANY SUNSHINE WOULD JUST INCREASE INSTABILITY AND
THE ATTENDANT SEVERE THREAT.

WILL ALSO BE EXTENDING THE WIND ADVISORY BACK EAST ALONG AND
NORTH OF THE PLATEAU INTO EARLY THIS AFTERNOON. NOT ALL THAT MUCH
DECOUPLING HAS OCCURRED OVERNIGHT. MEANWHILE...A FAIRLY STRONG LOW
LEVEL JET WILL VEER ACROSS THE AREA THIS MORNING. COULD EASILY SEE
A FEW GUSTS TO 45 MPH WELL AHEAD OF THE MAIN LINE OF CONVECTION.
THIS ADVISORY WILL LIKELY BE TRIMMED FROM WEST TO EAST AS THE LINE
OF STORMS ROLLS THROUGH.

TONIGHT AND WEDNESDAY ...A FEW LEFT OVER SHOWERS AND PERHAPS A
THUNDERSTORM WILL QUICKLY EXIT SOUTH CENTRAL MISSOURI EARLY THIS
EVENING. OTHERWISE...DRY WEATHER IS EXPECTED WITH TEMPERATURES
NEAR NORMAL.

WEDNESDAY NIGHT AND THURSDAY...SHORT WAVE ENERGY WILL CROSS
THROUGH THE REGION. THINK THIS WAVE WILL BE STRONG ENOUGH ALONG
WITH SOME DECENT ISENTROPIC UPGLIDE TO CARRY SOME CHANCE POPS.
BEST CHANCES LOOK TO BE ACROSS SOUTHWEST MISSOURI. ANY RAINFALL
WOULD BE RATHER LIGHT.

LATE THIS WEEK...MEDIUM RANGE MODELS INDICATE ANOTHER STRONG
STORM SYSTEM IMPACTING THE REGION. LONG WAVE CHARTS FAVOR STRONG
DIGGING OF ENERGY FROM THE NORTHERN ROCKIES SOUTHEAST TOWARDS THE
SOUTHERN PLAINS. PREFER A MORE SOUTHERN TRACK TO THIS ENERGY AS
MODELS MAY BE TOO QUICK TO EJECT IT NORTHEAST TOWARDS THE GREAT
LAKES. THERE LOOKS TO BE BETTER INSTABILITY IN THE WARM SECTOR OF
THIS SYSTEM...SO WILL HAVE TO WATCH WHERE THE SURFACE LOW AND WARM
FRONT SET UP. DO THINK THERE WILL BE ENOUGH OF A COLD TAP FOR SOME
WET SNOW SOMEWHERE ACROSS THE REGION. MOST LIKELY AREA AT THIS
TIME LOOKS TO BE NORTH AND WEST OF THE MISSOURI OZARKS.

THIS WEEKEND AND EARLY NEXT WEEK...DO NOT SEE MUCH CHANGE IN THE
LONG WAVE PATTERN WITH DIGGING ENERGY CONTINUING TO BE FAVORED OUT
OF THE NORTHERN ROCKIES. BOTH THE GFS AND ECMWF DO INDICATE
ANOTHER DECENT SYSTEM AFFECTING THE REGION SOMETIME EARLY NEXT
WORK WEEK. PLENTY OF TIME TO HONE IN ON THIS ONE.

SCHAUMANN

&&

.AVIATION...

FOR THE 0600 UTC KSGF/KJLN TAFS...STRONG WINDS WILL CONTINUE
TONIGHT INTO EARLY IN THE DAYLIGHT HOURS TUESDAY AHEAD OF THE
APPROACHING COLD FRONT. WILL CONTINUE TO CARRY MVFR CEILINGS AND
VISIBILITY WIT ANY CONVECTION NEAR THE FRONT. WINDS WILL SHIFT TO
THE WEST BEHIND THE FRONTAL PASSAGE DURING THE MORNING/MIDDAY
PERIOD WITH VFR CONDITIONS DURING THE AFTERNOON AND EVENING. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR MOZ055-066>068-
     077>079-088>091-093>095.

KS...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Mar 24, 2:23 AM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 AM CDT TUE MAR 24 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250830-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
323 AM CDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL IMPACT EXTREME SOUTHEAST
KANSAS AND PORTIONS OF THE MISSOURI OZARKS TODAY. LARGE
HAIL...DAMAGING WINDS...TORNADOES...AND LOCALIZED AREAS OF FLASH
FLOODING WILL ALL BE POSSIBLE.

THUNDERSTORMS WILL IMPACT SOUTHEAST KANSAS AND FAR WESTERN
MISSOURI DURING THE EARLY MORNING PERIOD...EVENTUALLY TRANSLATING ACROSS
SOUTHERN AND CENTRAL MISSOURI DURING THE MORNING AND EARLY AFTERNOON.

INSTABILITY LEVELS CONTINUE TO BE LIMITED...HOWEVER...DUE TO A
HIGHLY SHEARED ATMOSPHERE...SOME STORMS WILL BECOME
ORGANIZED...CREATING AN INCREASED POTENTIAL FOR SEVERE WEATHER TO
OCCUR.

IN ADDITION TO TODAYS THUNDERSTORMS...WIND GUSTS WILL EXCEED 40
MPH AT TIMES TODAY...PARTICULARLY IN AREAS ALONG AND NORTH OF A
LINE FROM NEOSHO AND SALEM. A WIND ADVISORY IS IN EFFECT FOR THESE
AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE THURSDAY NIGHT AND INTO
FRIDAY. A VIGOROUS SHORTWAVE WILL APPROACH THE REGION FROM THE
WEST...INTERACTING WITH GULF MOISTURE TO PRODUCE WIDESPREAD
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL BE NEEDED TODAY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The radar

The Springfield radar (KSGF), 104 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
March 24, 4:00 AM CST
Where
Jasper County, 1.79 mi ENE of Waco
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
37.260, -94.570

Thunderstorm wind gusts damaged shingles, windows, and trees in the Carl Junction area.

Thunderstorm Wind, Benton

When
March 24, 6:10 AM CST
Where
Benton County, 0.54 mi E of Cole Camp
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.470, -93.190

Thunderstorm Wind, Benton

When
March 24, 6:20 AM CST
Where
Benton County, 0.54 mi E of Cole Camp
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.470, -93.190

Thunderstorm Wind, Morgan

When
March 24, 6:24 AM CST
Where
Morgan County, 0.88 mi SW of Stover
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.440, -92.990

Thunderstorm wind gusts caused roof damage to a school.

Flash Flood, St. Clair

When
March 24, 7:22 AM CST to 12:00 PM CST
Where
St. Clair County, Osceola to 0.27 mi ESE of Chalk Level
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.050, -93.700

Heavy rain caused several low water crossings to become flooded and impassable to motorists.

Flash Flood, Benton

When
March 24, 8:00 AM CST to 12:00 PM CST
Where
Benton County, 2.76 mi N of Warsaw to 4.25 mi NNW of Warsaw
Cause
Heavy Rain
Reported by
Public
Coordinates
38.290, -93.380

A few roads across Benton County became flooded and impassable to motorists.

Hail, St. Clair

When
March 24, 9:21 AM CST
Where
St. Clair County, 1.09 mi E of Damascus
Measured
0.75 in hail
Reported by
Public
Coordinates
38.120, -93.660

Flash Flood, Barton

When
March 24, 10:00 AM CST to 12:00 PM CST
Where
Barton County, 3.42 mi WNW of Milford to 0.59 mi ENE of Iantha
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.590, -94.231

Excessive rain caused several roads across the county to flood.

Thunderstorm Wind, Greene

When
March 24, 11:10 AM CST
Where
Greene County, Republic
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.120, -93.480

Thunderstorm Wind, Greene

When
March 24, 11:20 AM CST
Where
Greene County, 1.38 mi N of Willard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.320, -93.430

Flash Flood, Newton

When
March 24, 12:09 PM CST to 3:00 PM CST
Where
Newton County, Neosho to 0.7 mi ENE of Neosho
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.870, -94.370

Excessive rainfall caused flooding over a few city streets in Neosho.

Flash Flood, Greene

When
March 24, 1:15 PM CST to 5:00 PM CST
Where
Greene County, 3.22 mi SSW of Springfield to 3.04 mi SSW of Springfield
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.160, -93.330

Flash flooding occurred at the intersection of Battlefield and Scenic.

Thunderstorm Wind, Shannon

When
March 24, 2:38 PM CST
Where
Shannon County, 2.14 mi NNE of Munsett
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.150, -91.320

Thunderstorm wind gusts downed several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159226, 159229, 159230, 159227, 159214, 159216, 159224, 159222, 159231, 159232, 159215, 159219, 159228.